Ann Clin Case Rep | Volume 5, Issue 1 | Case Report | Open Access

Severe Anuric Renal Failure from Statin-Induced Rhabdomyolysis

Paayal Naidu* and Jenna Paterson

Department of General Medicine, Austin Health, Australia

*Correspondance to: Paayal Naidu 

Fulltext PDF

Abstract

Hydroxymethylglutaryl Coenzyme A (HMG-CoA) reductase inhibitors, commonly known as statins, are well recognized in the management of hyperlipidemia with additional cardiovascular benefits. The adverse effect of rhabdomyolysis, in which there is muscle necrosis, is rare and only occurs in 0.04% to 0.2% of patients using statin as the single lipid lowering agent. This report reviews a case of a 75 year old lady presenting post three month of high dose statin use, after being stable on a lower dose for several years, with anuric renal failure secondary to severe necrotizing myostitis (creatine kinase >97 500 U/L). She pre-morbidly had a normal renal function, with no documented episodes of acute kidney injury prior to this admission. After five weeks on hemodialysis, she had renal recovery. Histopathology on renal biopsy confirmed tubulo-toxic injury secondary to myoglobin deposition and cast formation. Similarly, muscle biopsy histopathology demonstrated toxin-mediated muscle necrosis. Though similar cases have previously been reported in literature, there is none of this severity. Usually, there is quick recovery of renal function with statin cessation and intravenous fluid therapy. Also of interest was her apparent lack of risk factors-barring gender and age, this lady had not been on any common cytochrome P450 3A4 inhibitors apart from ticagrelor. Statin and anti-platelet agents are very commonly used together, raising a fascinating learning point both in medication prescribing with attention to medication interactions as well as management of morbidity and mortality within a spectrum of commonly known adverse effects.

Citation:

Naidu P, Paterson J. Severe Anuric Renal Failure from Statin-Induced Rhabdomyolysis. Ann Clin Case Rep. 2020; 5: 1864.

Subscribe to Our Newsletter